Florida, 2016

Drought in Florida, December 1 to 13, 2016

December 1 to 13, 2016 · NWS TAE · 8 events in 8 counties and zones

With increased rainfall in December, D2 drought conditions came to an end by the middle of the month across the area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

With increased rainfall in December, D2 drought conditions came to an end by the middle of the month across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 30, 8:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 30, 8:52 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
852 PM EST Wed Nov 30 2016

.NEAR TERM [Through Tonight]...
The 02 UTC surface analysis shows a surface cold front extending
from just east of Albany to just west of Tallahassee and
Apalachicola and on out into the Gulf of Mexico. Out ahead of the
cold front, winds are still occasionally gusty out of the south,
but overall, gusts are 25 mph or less. A narrow band of showers is
just ahead of the front and continues to slowly weaken while
moving east around 35 mph. Aloft, vapor imagery shows the
mid/upper level trough beginning to lift out up through the Ohio
River Valley. Expect the line of showers to continue to gradually
decay while moving eastward this evening.

Overall, the previous forecast is on track, thus only minor
adjustments are necessary. Drier and cooler air will continue to
spread in overnight. As a result, expect overnight lows to drop
into the mid 40s in our western counties and mid to upper 50s
elsewhere, except down into the Southeast Florida Big Bend.

&&

.PREV DISCUSSION [633 PM EST]...

.SHORT TERM [Thursday Through Friday Night]...

The cold front will be just east of the forecast area by tomorrow
morning, with drier and cooler air in place with quiet weather
conditions. Skies will continue to clear from northwest to southeast
through the day Thursday, with mostly clear conditions prevailing
across the entire region by the afternoon hours. More of the same is
in store for Friday, as zonal flow or weak ridging at upper levels
and surface high pressure remains in control across the region, with
deep layer dry air in place. Temperatures will run around seasonal
normals through the period, with mid to upper 60s for highs and
upper 30s to low/mid 40s for lows.

.LONG TERM [Saturday Through Thursday]...

Changes from the status quo of quiet weather will begin to take
place through the day Saturday, as operational guidance shows a
vigorous negatively tilted upper low located over
northern/northwestern Mexico begins to eject eastward. Locally, flow
will become easterly and then southerly, increasing deep layer
moisture across the region well ahead of the surface low to the
west. This will yield an increase in rain chances from west to east
Saturday into Sunday, with the best chances for rain at this time
coming late Saturday into Sunday. Thereafter, model guidance
solutions diverge rapidly, making the forecast details for the
beginning of the week murky at best at this time. The current ECMWF
ejects the aforementioned upper low eastward quicker than the GFS,
which also takes this feature more northerly than the eastward
favoring ECMWF. Differences aside, it appears as if more active
weather will be the story as we move into the work week across the
tri-state region. Expect temperatures to run around or just above
seasonal averages.

.AVIATION [Through 00Z Friday]...

Mostly MVFR conditions (except directly ahead showers were
temporary IFR condition are possible) expected this evening as a cold
front makes its way across northern Florida. The line of
thunderstorms associated with this system has shown a gradual
weakening trend in the past couple of hours. The cold front will move
through the CWA overnight. Lingering rain will be quick to clear out
as cloud cover rapidly decreases and dry air moved in behind the
front. Winds will weaken significantly after the cold passage and
rotate towards the NW.

.MARINE...

A tornado watch is now in effect for our western coastal zone
through 5 pm CST this evening. Strong to severe thunderstorms will
be capable of producing waterspouts and hazardous wind gusts as they
move east northeastward across coastal waters.

A small craft advisory remains in effect through this evening across
our western zones. Southerly winds will increase to 20 to 25 knots
ahead of an approaching cold front, yielding seas of 5 to 7 feet
across our western zones, with 3 to 6 feet in our eastern zones.
Elevated winds and seas are expected through the weekend.

.FIRE WEATHER...

A cold front will continue to move through the region tonight,
bringing rain and strong winds to much of the area. The front will
clear the area Thursday, with drier conditions returning to the
region. Friday looks to be the driest day of the period, with RH
values dipping into the 20s across the region and marginally high
dispersion values (mid 60s into the mid 70s). The duration of low
RHs will be monitored closely. Moisture is expected to increase once
again Saturday, with RHs remaining elevated into next week.

.HYDROLOGY...

While our area will receive some showers and isolated storms today
and more rain chances from Sunday into early next week, do not
expect rain will be heavy enough to cause any flooding at this
time. This is especially true considering the ongoing drought
conditions, which could see slight improvements as the active
pattern continues into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   56  70  40  69  43 /  80   0   0   0   0
Panama City   53  67  46  67  49 /  70   0   0   0   0
Dothan        45  65  38  65  42 /  10   0   0   0   0
Albany        50  66  38  66  41 / 100   0   0   0   0
Valdosta      56  68  39  67  41 /  70  10   0   0   0
Cross City    62  71  41  69  42 /  30  30   0   0   0
Apalachicola  56  68  46  67  50 /  60  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk until 1 AM EST /midnight CST/ Thursday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Di Catarina/Scholl
MARINE...Pullin
FIRE WEATHER...Pullin
HYDROLOGY...Lahr

In the hours before

Special weather statement, Nov 30, 6:00 PM EST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 PM EST WED NOV 30 2016

GAZ144-302345-
BAKER GA-
600 PM EST WED NOV 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR BAKER COUNTY IN
SOUTHWESTERN GEORGIA UNTIL 645 PM EST...

AT 559 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ARLINGTON...OR 11 MILES
NORTHEAST OF COLQUITT...MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEWTON...PATMOS...BETHANY...HOGGARD MILL...IVEYS MILL...RED STORE
CROSSROADS...HAWKINSTOWN...MIMSVILLE...ELMODEL WMA...MILFORD AND
CRESTVIEW.

&&

LAT...LON 3142 8415 3141 8418 3139 8418 3139 8420
      3137 8420 3134 8423 3134 8427 3131 8434
      3128 8434 3124 8436 3121 8441 3122 8454
      3126 8454 3126 8464 3132 8464 3133 8463
      3140 8464 3144 8437 3144 8414
TIME...MOT...LOC 2259Z 248DEG 37KT 3131 8462

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Jackson

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
30.795, -85.215 (the zone’s center; the record gives no point)

Drought, Washington

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
30.611, -85.665 (the zone’s center; the record gives no point)

Drought, Holmes

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Holmes forecast zone
Reported by
Drought Monitor
Coordinates
30.868, -85.814 (the zone’s center; the record gives no point)

Drought, Coastal Bay

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Coastal Bay forecast zone
Reported by
Drought Monitor
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Inland Bay

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Inland Bay forecast zone
Reported by
Drought Monitor
Coordinates
30.238, -85.633 (the zone’s center; the record gives no point)

Drought, Central Walton

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
Central Walton forecast zone
Reported by
Drought Monitor
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

Drought, North Walton

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
North Walton forecast zone
Reported by
Drought Monitor

Drought, South Walton

When
December 1, 12:00 AM EST to December 13, 12:00 AM EST
Where
South Walton forecast zone
Reported by
Drought Monitor
Coordinates
30.619, -86.171 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665003, 665004, 665005, 665006, 665007, 665008, 665009, 665010.